Alert archive / West Virginia / Special Weather Statements in 2015

Special Weather Statement, NWS Charleston, WV

August 18, 2015Wirt County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 18, 2015, 12:21 AM EDT for Wirt County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2015, 12:21 AM EDT (04:21 UTC)
Expired
Aug 18, 2015, 1:15 AM EDT
In force
54 min
Issued by
NWS Charleston, WV

County Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 4.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WWUS81 KRLX 180421
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 AM EDT TUE AUG 18 2015
 
WVZ008-016-017-180515-
ROANE-JACKSON-WIRT-
1221 AM EDT TUE AUG 18 2015

...HEAVY RAINFALL AFFECTING NORTHEASTERN JACKSON..NORTHERN ROANE AND 
SOUTHERN WIRT COUNTIES...

AT 1219 AM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY 
RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER 
PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE. 

LOCATIONS IMPACTED INCLUDE...
REEDY...PEEWEE...LUCILLE AND LEROY. 

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3885 8141 3890 8163 3900 8148 3897 8134
TIME...MOT...LOC 0419Z 180DEG 0KT 3880 8153 
$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 17, 8:00 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 17, 8:00 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT MON AUG 17 2015

.SYNOPSIS...
MOISTURE INCREASES TONIGHT THROUGH WEDNESDAY. COLD FRONT THURSDAY.
HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND LINGERS INTO SATURDAY.
NEXT FRONT ABOUT SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...

WILL UPDATE FORECAST TO BETTER TIME CHANCES OF PRECIPITATION WITH
THE BAND OF RAIN MOVING IN AND OVERNIGHT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
WILL BASE SHORT TERM ON FRONT REACHING INTO SOUTHEAST OHIO AROUND 12Z
THURSDAY...THEN PUSHING EAST OF THE MOUNTAINS DURING THE AFTERNOON.
THE 12Z GFS WAS FASTER THAN THAT...BUT PREFER TO STAY ON THE SLOW
SIDE... SINCE MAIN DYNAMICS LIFTS NE INTO CANADA AND OUR 500 MB
HEIGHTS STRUGGLE TO LOWER. A FEW LINGERING SHOWERS COULD EASILY FORM
ALONG THE WIND SHIFT AND DEW POINT GRADIENT DURING THE DAY ON
THURSDAY IN THE WESTERN LOWLANDS.

BEFORE THEN...WILL KEEP A BIT HIGHER POPS ALONG THE EASTERN SLOPES
OVERNIGHT TUESDAY NIGHT...BUT OVERALL...LOWERED POPS A BIT...FROM
OUR PREVIOUS FORECAST. DO NOT SEE MUCH FORCING...BUT WITH SURFACE
DEW POINTS IN THE MID 60S TO NEAR 70...STILL LEFT AT LEAST 20 POPS
DURING THE LATE NIGHT HOURS.

MAIN PREFRONTAL CONVECTION THAT DEVELOPS TO OUR WEST LATE WEDNESDAY
COULD SURVIVE DURING WEDNESDAY NIGHT...SO HAVE POPS INCREASING IN
THE WESTERN LOWLANDS OVERNIGHT WEDNESDAY NIGHT.

DESPITE MID LEVEL HEIGHTS NOT FALLING MUCH WITH FRONT...12Z MODEL
RUNS INDICATE ENOUGH DRYING IN THE MEAN COLUMN TO LOWER POPS FOR
THURSDAY NIGHT AND FRIDAY IN THE SOUTH.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ANOTHER 500 MB TROF DEVELOPS OVER WESTERN GREAT LAKES
SUNDAY...PUSHING THE NEXT FRONT THROUGH LONG ABOUT MONDAY.
WHILE...MAIN 500 MB RIDGE REMAINS OVER SOUTHERN PLAINS
AND SOUTHERN ROCKIES

SOME LIGHT EASTERLY FLOW COULD DEVELOP BY SATURDAY...WILL HAVE SOME
DIURNAL SLIGHT CHANCE/20 POPS IN SW VIRGINIA AND INTO THE EXTREME
SOUTHERN COUNTIES OF WV. ALSO HAVE SOME 20/30 POPS
SUNDAY...BEFORE INCREASING SUNDAY NIGHT INTO MONDAY WITH FRONT.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...

A DISTURBANCE WILL MOVE ACROSS THE AREA OVERNIGHT AND INTO
TUESDAY...PROVIDING AN AREA OF RAIN WITH EMBEDDED SHOWERS AND
THUNDERSTORMS. SOME MVFR FOG AND POSSIBLY AN MVFR STRATUS DECK CAN
BE EXPECTED LATER TONIGHT...WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS CAUSING EVEN LOWER RESTRICTIONS.

THIS DISTURBANCE WILL PUSH OFF TO THE EAST ON TUESDAY...BUT LEFT
OVER MOISTURE WILL ALLOW FOR SOME LATE DAY THUNDERSTORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF FOG AND LOWER CEILINGS OVERNIGHT
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 08/18/15
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...

IFR CONDITIONS POSSIBLE IN AREAS OF SHOWERS AND THUNDERSTORMS WITH
THE COLD FRONT ON THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...RPY
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...RPY
Hazardous weather outlook, Aug 17, 3:28 AM EDT, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT MON AUG 17 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 17, 10:43 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1043 PM EDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       2 SE ST. ALBANS         38.36N  81.79W
08/17/2015  E3.50 INCH       KANAWHA            WV   PUBLIC

            TOTAL OVER PAST 1.5 HOURS.

&&

EVENT NUMBER RLX1501798

MAC
Local storm report, Aug 17, 11:06 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 PM EDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      1 SSW CROSS LANES       38.42N  81.78W
08/17/2015                   KANAWHA            WV   911 CALL CENTER

            VEHICLE STUCK IN WATER ALONG NEW GOFF MOUNTAIN ROAD

&&

EVENT NUMBER RLX1501799

MAC
Local storm report, Aug 17, 11:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1127 PM EDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      POCA                    38.47N  81.81W
08/17/2015                   PUTNAM             WV   911 CALL CENTER

            REPORTS OF WATER OVER ROADWAY ON RT 62 AS WELL AS OVER
            SEVERAL ROADS IN SUBDIVISIONS AROUND POCA.

&&

EVENT NUMBER RLX1501800

MAC
Special weather statement, Aug 17, 11:28 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 PM EDT MON AUG 17 2015

WVZ008-014-015-180430-
KANAWHA-JACKSON-PUTNAM-
1128 PM EDT MON AUG 17 2015

...HEAVY RAINFALL AFFECTING SOUTHEASTERN JACKSON COUNTY AND
NORTHERN KANAWHA COUNTY...

AT 1124 PM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY
RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER
PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE.

LOCATIONS IMPACTED INCLUDE...
KENNA...LIBERTY...KENTUCK AND STATTS MILLS.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3874 8153 3872 8153 3855 8163 3854 8169
      3858 8168 3858 8175 3864 8174 3876 8161
TIME...MOT...LOC 0324Z 180DEG 0KT 3870 8160

25
Special weather statement, Aug 17, 11:47 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1147 PM EDT MON AUG 17 2015

WVZ008-016-180445-
ROANE-JACKSON-
1147 PM EDT MON AUG 17 2015

...HEAVY RAINFALL AFFECTING EASTERN JACKSON AND WESTERN ROANE
COUNTIES...

AT 1145 PM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY
RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER
PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE.

LOCATIONS IMPACTED INCLUDE... GAY.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3873 8149 3877 8163 3889 8156 3886 8146
TIME...MOT...LOC 0345Z 180DEG 0KT 3880 8153

25
Special weather statement, Aug 18, 12:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 AM EDT TUE AUG 18 2015

WVZ008-016-017-180515-
ROANE-JACKSON-WIRT-
1221 AM EDT TUE AUG 18 2015

...HEAVY RAINFALL AFFECTING NORTHEASTERN JACKSON..NORTHERN ROANE AND
SOUTHERN WIRT COUNTIES...

AT 1219 AM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY
RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER
PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE.

LOCATIONS IMPACTED INCLUDE...
REEDY...PEEWEE...LUCILLE AND LEROY.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3885 8141 3890 8163 3900 8148 3897 8134
TIME...MOT...LOC 0419Z 180DEG 0KT 3880 8153

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:54 PM EDTSpecial Weather StatementRLXPutnam66 min
Aug 17, 10:16 PM EDTFlash Flood WarningRLXKanawha, Lincoln, Putnam3 hr
Aug 17, 11:28 PM EDTSpecial Weather StatementRLXJackson62 min
Aug 17, 11:47 PM EDTSpecial Weather StatementRLXJackson58 min
Aug 18, 12:50 AM EDTSpecial Weather StatementRLXBraxton55 min
Aug 18, 1:35 AM EDTFlash Flood WarningRLXPleasants, Ritchie3 hr
Aug 18, 1:51 AM EDTSpecial Weather StatementRLXTyler54 min
Aug 18, 2:11 AM EDTFlash Flood WarningRLXDoddridge, Pleasants, Ritchie, Tyler3 hr

Nearby

Special Weather Statements in West Virginia, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.